Hi there, my mother had a bone marrow transplant on June 22, 2011, after being diagnosed with Acute Lymphocytic Leukemia. She has been home since about 2 1/2 weeks after her transplant and all seemed to be going pretty well accept for a few "ulcers" found during a colonoscopy to find out why she had loose stools (sorry for the graphics). They put her on meds for GVHD and I was wondering if anyone else has experienced more weight loss and severe weakness after their transplant. I'm so scared that things aren't going well, however, all her blood counts are going up as expected. Could it just be a side effect of the meds? Thank you for any input.......
weakness and weight loss are very common; pretty much par for the course after a transplant. Even without a BMT,someone who is bedridden for several weeks would be weak, so when you add in the chemo and everything it is something perfectly normal, especially when nausea and loose stools are involved.
My husband was a month away from his 25th birthday when he got his transplant, and was otherwise strong and healthy before he got ALL (dx 12/22/10), and he was incredibly weak post transplant and still struggles with weight. He is 6 months post SCT and his weight fluxuates between 140 and 150, where before all of this he was 175. His strength is returning, but it took a while. His SCT was 3/2 and in May we got lobsters, and he really struggled with them. It was hard to watch him sit there, his arms shaking, as he tried to break off the lobster tail.
It does get better, but it's a long road. Her doctors will keep a close eye on her and always be sure she tells them EVERYTHING that is going on, even if it seems insignificant. But, I would not worry too much about the weight loss and weakness; it is quite normal.
When I read "weakness," I want to know how to interpret it. I mean is she having trouble lifting things...more like muscle weakness? Or are you referring to fatigue, not wanting to or being able to get up and do much?
With the weakness and the weight loss both, are you saying that she's continued to lose weight and has gotten weaker since the transplant? Is that trend continuing?
What meds did they put her on for GVH and how long has she been on them? I'm guessing she had gut GVH and there's probably a steorid component to the treatment.
Now, why does any of this information matter? Well, it's typical to lose weight immediately following a transplant. The inactivity and the chemo can really eat away at muscle mass and some fat. (Wish it were more fat, less muscle loss but that would be something nice...that ain't gonna happen. )
Now, if she's continuing to get weaker two months out, that might be something to look into. However, if she's taking Prednisone or most other steroids for her GVH, well, steroids can create muscle loss themselves.
So, there are a lot of variables there. And you should be aware that if the weakness is fatigue, then that's something that might be around a long time. The body goes through a major trauma during chemo and transplant, and fatigue is the number one long-term complaint of transplant survivors.
And, back to weight loss, I would think perforations in the bowels could cause weight loss if the food's not being digested right. By the way, that was hardly graphic. You should see some of the details we get around here.
That's a lot of mess I just wrote out. The primary thing is to talk to her doc and she what s/he has to say about it. The doc's going to be much more aware of what's considered "normal' given all of yourr mom's particulars. Finally, age might play a role, too. How old is your mom?
Oh, golly, only two months...I think fatigue and weight loss are very much par for the course at this point. I lost weight for several months post transplant (I didn't even have the gut GVHD she's had, but could barely make myself eat, nothing tasted right) and was definitely weak/tired for sure at 2 months out. I walked a block from home and wasn't sure how I would ever make it back! But I returned to working fulltime at 6 months, with good energy. And now, three years later, I wish I could lose about 10 pounds, LOL. So hang in there---it's still very early yet. If her counts are going up as they should, I would not expect too much yet. Recovery is different for everyone, but fatigue is expected, weight loss, too. Communication with her transplant team is key, though---they'll let you know if anything is not looking right, and don't hesitate to ask all the questions you can think of, if only for your peace of mind, and hers.
Also---meds do have side effects, you're right. And some of us have struggled with some post-transplant depression---I certainly did at 2-3 months, and this also added to my lethargy and disinterest in eating much....for me, it was time-limited, because my mood and energy improved greatly as I felt myself getting physically better and stronger. But I'm just saying, there are a lot of factors involved in anyone's recovery, and at just over two months, I think fatigue and weight loss are pretty standard. It gets better:)
Fatigue lasts for months and so does the weight loss.....My son's transplant doctor said it was because the body was in a hyper metabolic state for several months post transplant. My son was 21 at the time of his transplant and dealt with severe fatigue for almost a year. Some develope post transplant fatigue syndrome and that, I am told, never goes away.
I would give it much more time.....
Cachexia is a wasting disease, which accompanies a wide range of serious illnesses including cancer, heart failure, COPD, renal failure, cirrhosis and rheumatoid arthritis and that is associated with significant morbidity and mortality. The clinical hall mark of cachexia is unintended weight loss. Cachexia was clinically defined by the Cachexia Consensus Group, at a meeting co-chaired by [Professor Anker] in 2008, as an involuntary weight loss of at least 5% of weight in 12 months or less, in the presence of underlying disease and present with signs and symptoms of muscle weakness and fatigue .
The word cachexia originates from the greek kakos meaning bad and hexis meaning condition, a term that clearly articulates its association with very poor outcomes. Described as a disease by Hippocrates as early as the sixth century BC the adverse impact of weight loss on survival has always been well known, "...the shoulders, clavicles, chest and thighs melt away. This illness is always fatal. . ." (Hippocrates 460-370 BC). Indeed, today we know that cachexia is a powerful risk factor for increased morbidity and mortality independent of the underlying condition. The US National Cancer Institute estimates cachexia to be the immediate cause of death in 20% to 40% of cancer patients ; in gastrointestinal tract cancers the proportion is 30-50%, rising up to 80% of deaths in patients with advanced pancreatic cancer . In fact, despite the current obsession with obesity as a risk factor, a low body mass index is at least as important in predicting excess mortality as a high body mass index, even in the absence of disease . This effect becomes more pronounced with age  and chronic disease  with the result that only a low BMI has a consistent correlation with mortality across both healthy and chronically ill populations. Cachexia thus strongly deserves direct medical attention. However, by definition, dietary measures alone are not sufficient to treat cachexia. Despite this fact, nutritional support is frequently the only course left for treating physicians to follow. Further research and development, and ultimately new forms of treatment are thus urgently required.
From a pathophysiological viewpoint, cachexia can be considered to be the result of a complex interaction of many pathways initiated by one or more chronic disease. These changes include the chronic hyperactivation of several neuro-endocrine systems , systemic inflammation, hormone resistance and free radical generation. The end result is a progressive and sustained increase in catabolism (tissue breakdown) coupled to impaired anabolism (tissue build-up). This catabolic / anabolic imbalance results in cell death and tissue wasting leading to a progressive cycle of global weight loss, weakness and fatigue. Understanding and then breaking or reversing this catastrophic cycle will be critical for generating successful therapies.
The activity of most research groups has focused upon pro-anabolic treatments including growth hormones, ghrelins, specific androgen receptor modulating steroids (SARMS) and myostatin inhibitors. PsiOxus has focused our approach on anti-catabolic approaches and our lead compound, MT-102 has both anti-catabolic and pro-anabolic activity. MT-102 is thus referred to as a Anabolic Catabolic Transforming Agent and operates on both of the fundamental mechanisms using a single agent.